Alert archive / Washington / Gale Warnings in 2011

Gale Warning 50, NWS Seattle, WA

May 20, 2011

NWS Seattle, WA issued this gale warning at May 20, 2011, 9:12 AM PDT. It took effect at May 20, 2011, 5:00 PM PDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 20, 2011, 9:12 AM PDT (16:12 UTC)
In effect from
May 20, 2011, 5:00 PM PDT
Expired
May 21, 2011, 2:00 AM PDT
In force
9 hr
Issued by
NWS Seattle, WA

The text

As transmitted, in the capitals the NWS used until 2016.

102 
WHUS76 KSEW 201612
MWWSEW

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SEATTLE WA
912 AM PDT FRI MAY 20 2011

...A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE STRAIT OF JUAN DE
FUCA LATE THIS AFTERNOON AND TONIGHT...

PZZ131-132-210015-
/O.EXT.KSEW.SC.Y.0718.110520T2200Z-110521T0300Z/
/O.NEW.KSEW.GL.W.0050.110521T0300Z-110521T0900Z/
CENTRAL U.S. WATERS STRAIT OF JUAN DE FUCA-
EAST ENTRANCE U.S. WATERS STRAIT OF JUAN DE FUCA-
912 AM PDT FRI MAY 20 2011

...SMALL CRAFT ADVISORY NOW IN EFFECT FROM 3 PM THIS AFTERNOON TO
8 PM PDT THIS EVENING...
...GALE WARNING IN EFFECT FROM 8 PM THIS EVENING TO 2 AM PDT
SATURDAY...

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A GALE
WARNING...WHICH IS IN EFFECT FROM 8 PM THIS EVENING TO 2 AM PDT
SATURDAY. THE SMALL CRAFT ADVISORY IS NOW IN EFFECT FROM 3 PM
THIS AFTERNOON TO 8 PM PDT THIS EVENING. 

* WIND AND WAVES...WEST WINDS WILL RISE TO AS HIGH AS 35 KNOTS IN
  THE CENTRAL AND EAST STRAIT OF JUAN DE FUCA THIS EVENING...WITH
  WIND WAVES AS HIGH AS 7 FEET. SEE THE FORECAST FOR DETAILS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$

PZZ133-134-210015-
/O.EXB.KSEW.SC.Y.0718.110521T0300Z-110521T1200Z/
NORTHERN INLAND WATERS INCLUDING THE SAN JUAN ISLANDS-
ADMIRALTY INLET-
912 AM PDT FRI MAY 20 2011

...SMALL CRAFT ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 5 AM
PDT SATURDAY...

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A SMALL CRAFT
ADVISORY...WHICH IS IN EFFECT FROM 8 PM THIS EVENING TO 5 AM PDT
SATURDAY. 

* WIND AND WAVES...SOUTHWEST WINDS WILL RISE TO AS HIGH AS 25
  KNOTS IN ADMIRALTY INLET AND THE NORTHERN INLAND WATERS THIS
  EVENING...WITH WIND WAVES AS HIGH AS 4 FEET. SEE THE FORECAST
  FOR DETAILS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

PZZ130-210015-
/O.CON.KSEW.SC.Y.0718.110520T2200Z-110521T1000Z/
WEST ENTRANCE U.S. WATERS STRAIT OF JUAN DE FUCA-
912 AM PDT FRI MAY 20 2011

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 3 PM THIS AFTERNOON
TO 3 AM PDT SATURDAY...

A SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 3 PM THIS AFTERNOON
TO 3 AM PDT SATURDAY. 

* WIND AND WAVES...WEST WINDS WILL RISE TO AS HIGH AS 25 KNOTS IN
  THE WEST STRAIT OF JUAN DE FUCA THIS EVENING...WITH WIND WAVES
  AS HIGH AS 4 FEET. SEE THE FORECAST FOR DETAILS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$


WWW.WEATHER.GOV/SEATTLE
2 follow-up statements
518 
WHUS76 KSEW 202236
MWWSEW

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SEATTLE WA
336 PM PDT FRI MAY 20 2011

...A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE STRAIT OF JUAN DE
FUCA LATE THIS AFTERNOON AND TONIGHT...

PZZ131-132-210645-
/O.CON.KSEW.SC.Y.0718.000000T0000Z-110521T0300Z/
/O.CON.KSEW.GL.W.0050.110521T0300Z-110521T0900Z/
CENTRAL U.S. WATERS STRAIT OF JUAN DE FUCA-
EAST ENTRANCE U.S. WATERS STRAIT OF JUAN DE FUCA-
336 PM PDT FRI MAY 20 2011

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 PM PDT THIS
EVENING...
...GALE WARNING REMAINS IN EFFECT FROM 8 PM THIS EVENING TO 2 AM
PDT SATURDAY...

A GALE WARNING REMAINS IN EFFECT FROM 8 PM THIS EVENING TO 2 AM
PDT SATURDAY. A SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 PM
PDT THIS EVENING. 

* WIND AND WAVES...WEST WINDS WILL RISE TO AS HIGH AS 35 KNOTS 
  IN THE CENTRAL AND EAST STRAIT OF JUAN DE FUCA THIS EVENING...
  WITH WIND WAVES AS HIGH AS 7 FEET. SEE THE FORECAST FOR 
  DETAILS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$

PZZ130-210645-
/O.CON.KSEW.SC.Y.0718.000000T0000Z-110521T1000Z/
WEST ENTRANCE U.S. WATERS STRAIT OF JUAN DE FUCA-
336 PM PDT FRI MAY 20 2011

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 3 AM PDT
SATURDAY...

A SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 3 AM PDT SATURDAY.

* WIND AND WAVES...WEST WINDS WILL RISE TO AS HIGH AS 25 KNOTS 
  IN THE WEST STRAIT OF JUAN DE FUCA THIS EVENING...WITH WIND 
  WAVES AS HIGH AS 4 FEET. SEE THE FORECAST FOR DETAILS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

PZZ133-134-210645-
/O.CON.KSEW.SC.Y.0718.110521T0300Z-110521T1200Z/
NORTHERN INLAND WATERS INCLUDING THE SAN JUAN ISLANDS-
ADMIRALTY INLET-
336 PM PDT FRI MAY 20 2011

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 8 PM THIS EVENING
TO 5 AM PDT SATURDAY...

A SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 8 PM THIS EVENING
TO 5 AM PDT SATURDAY. 

* WIND AND WAVES...SOUTHWEST WINDS WILL RISE TO AS HIGH AS 25 
  KNOTS IN ADMIRALTY INLET AND THE NORTHERN INLAND WATERS THIS 
  EVENING...WITH WIND WAVES AS HIGH AS 4 FEET. SEE THE FORECAST 
  FOR DETAILS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$


WWW.WEATHER.GOV/SEATTLE
091 
WHUS76 KSEW 202316
MWWSEW

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SEATTLE WA
416 PM PDT FRI MAY 20 2011

...A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE STRAIT OF JUAN DE
FUCA LATE THIS AFTERNOON AND TONIGHT...

PZZ131-132-210730-
/O.CAN.KSEW.SC.Y.0718.000000T0000Z-110521T0300Z/
/O.EXT.KSEW.GL.W.0050.110521T0000Z-110521T0900Z/
CENTRAL U.S. WATERS STRAIT OF JUAN DE FUCA-
EAST ENTRANCE U.S. WATERS STRAIT OF JUAN DE FUCA-
416 PM PDT FRI MAY 20 2011

...GALE WARNING NOW IN EFFECT UNTIL 2 AM PDT SATURDAY...
...SMALL CRAFT ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS CANCELLED THE SMALL
CRAFT ADVISORY. THE GALE WARNING IS NOW IN EFFECT UNTIL 2 AM PDT
SATURDAY. 

* WIND AND WAVES...WEST WINDS WILL RISE TO AS HIGH AS 35 KNOTS 
  IN THE CENTRAL AND EAST STRAIT OF JUAN DE FUCA THIS EVENING... 
  WITH WIND WAVES AS HIGH AS 7 FEET. SEE THE FORECAST FOR 
  DETAILS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$

PZZ130-210730-
/O.CON.KSEW.SC.Y.0718.000000T0000Z-110521T1000Z/
WEST ENTRANCE U.S. WATERS STRAIT OF JUAN DE FUCA-
416 PM PDT FRI MAY 20 2011

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 3 AM PDT
SATURDAY...

A SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 3 AM PDT SATURDAY.

* WIND AND WAVES...WEST WINDS WILL RISE TO AS HIGH AS 25 KNOTS 
  IN THE WEST STRAIT OF JUAN DE FUCA THIS EVENING...WITH WIND 
  WAVES AS HIGH AS 4 FEET. SEE THE FORECAST FOR DETAILS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

PZZ133-134-210730-
/O.CON.KSEW.SC.Y.0718.110521T0300Z-110521T1200Z/
NORTHERN INLAND WATERS INCLUDING THE SAN JUAN ISLANDS-
ADMIRALTY INLET-
416 PM PDT FRI MAY 20 2011

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 8 PM THIS EVENING
TO 5 AM PDT SATURDAY...

A SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 8 PM THIS EVENING
TO 5 AM PDT SATURDAY. 

* WIND AND WAVES...SOUTHWEST WINDS WILL RISE TO AS HIGH AS 25 
  KNOTS IN ADMIRALTY INLET AND THE NORTHERN INLAND WATERS THIS 
  EVENING...WITH WIND WAVES AS HIGH AS 4 FEET. SEE THE FORECAST 
  FOR DETAILS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$


WWW.WEATHER.GOV/SEATTLE

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before this gale warning went out at May 20, 3:55 AM PDT, 5 hours 17 minutes earlier.

Area forecast discussion, May 20, 3:55 AM PDT, 5 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SEATTLE WA
355 AM PDT FRI MAY 20 2011

.SYNOPSIS...A WEAK UPPER LEVEL RIDGE WILL DISSIPATE OVER THE AREA
TODAY. A WEAK FRONT OFF THE COAST WILL FALL APART AS IT MOVES INLAND
LATER TONIGHT INTO SATURDAY. AN UPPER LEVEL TROUGH WILL MOVE INTO
THE AREA SATURDAY AFTERNOON AND REMAIN THROUGH THE FIRST PART OF
NEXT WEEK KEEPING DAYTIME TEMPERATURES A LITTLE BELOW NORMAL WITH A
CHANCE OF SHOWERS. THE TROUGH WILL MOVE SOUTHEAST MONDAY NIGHT WITH
A BREAK BREAK ON TUESDAY. A MORE ORGANIZED FRONT WILL ARRIVE IN THE
MIDDLE OF NEXT WEEK.

&&

.SHORT TERM...SATELLITE IMAGERY SHOWS WEAK UPPER LEVEL RIDGE ALONG
THE COAST THIS MORNING WITH A WEAKENING FRONT OFFSHORE BECOMING MORE
NEGATIVELY TILTED. AT THE LOWER LEVEL SURFACE GRADIENTS ARE FLAT AT
10Z. SANDPOINT PROFILER SHOWS THE NORTH WINDS THAT HAVE BEEN PRESENT
RIGHT ABOVE THE SURFACE FOR THE LAST COUPLE OF DAYS HAVE WEAKENED
AND THE TEMPERATURES ALOFT ARE A LITTLE WARMER THIS MORNING VERSUS
THE LAST COUPLE OF DAYS. UPPER LEVEL RIDGE WILL DISSIPATE OVER THE
AREA THIS MORNING WITH THE SURFACE GRADIENTS GOING ONSHORE THIS
AFTERNOON INTO THIS EVENING. STILL WITH THE SLIGHTLY WARMER
TEMPERATURES ALOFT AND THE WEAKENING OF THE NORTHERLIES OFF THE
SURFACE TEMPERATURES THIS AFTERNOON WILL RUN A COUPLE OF DEGREES
WARMER THAN YESTERDAY FOR THE INTERIOR. WITH THE INCREASING ONSHORE
FLOW IN THE AFTERNOON LOCATIONS ALONG THE COAST WILL END UP BEING A
LITTLE COOLER TODAY VERSUS YESTERDAY. FRONT OFFSHORE WILL DISSIPATE
AS IT MOVES INLAND TONIGHT INTO SATURDAY MORNING BUT WITH THE
INCREASING LOW LEVEL MOISTURE THERE IS A CHANCE OF SOME DRIZZLE
ACROSS THE AREA LATE TONIGHT INTO SATURDAY MORNING. UPPER LEVEL
TROUGH MOVES INTO THE AREA SATURDAY AFTERNOON KEEPING A CHANCE OF
SHOWERS IN THE FORECAST. THE MAIN STORY FOR SATURDAY WILL BE CLOUDY
AND COOLER. EVEN WITH THE CHANCE OF SHOWERS THE HOURS OF THE DAY
THAT WILL BE DRY WILL OUTNUMBER THE PRECIPITATION HOURS. TROUGH
REMAINING OVER WESTERN WASHINGTON ON SUNDAY WITH THE JET SLOWLY
SAGGING SOUTH. BY 00Z MONDAY THE JET WILL BE DOWN OVER NORTHERN
CALIFORNIA LEAVING WESTERN WASHINGTON WITH JUST A WEAKLY UNSTABLE
AIR MASS TO GENERATE SOME SHOWERS OVER THE REGION. WILL STAY WITH
THE CHANCE POPS FOR MOST LOCATIONS ON SUNDAY. LOW LEVEL FLOW REMAIN
ONSHORE SO DAYTIME TEMPERATURES WILL HAVE A HARD TIME GETTING OUT OF
THE 50S.

.LONG TERM...EXTENDED MODELS IN FAIRLY GOOD AGREEMENT THIS MORNING
WITH THE TROUGH WEAKENING AND MOVING OFF TO THE SOUTHEAST ON MONDAY.
TUESDAY A BIT OF A TRANSITION DAY WITH THE TROUGH TO THE EAST AND
AND AN ORGANIZED FRONT STILL WEST OF 130W. WITH THE BREAK IN THE
ACTION DAYTIME HIGHS SHOULD APPROACH NORMAL ON TUESDAY. SOME MINOR
TIMING DIFFERENCE ON WHEN THE FRONT ACTUALLY MOVES INLAND LATER
WEDNESDAY INTO WEDNESDAY NIGHT. THE ECMWF ACTUALLY KEEPS THE FRONT
OVER THE AREA DURING THE DAY ON THURSDAY WHILE THE GFS IS FASTER
WITH JUST AN UPPER LEVEL TROUGH IN THE AREA. EITHER WAY AT LEAST
CHANCE POPS FOR THURSDAY.

.CLIMATE NOTE...WITH THE POSSIBILITY OF THE LATEST 70 DEGREE MAX
RECORD SURVIVING AND THE LATEST FIRST 75 DEGREE DAY AT SEA-TAC SET
LAST YEAR WILL MOVE ON TO THE LATEST FIRST 80 PLUS DEGREE DAY AT
SEA-TAC WHICH IS JULY 21ST SET IN 1980.

&&

.AVIATION...AIR MASS DRY AND STABLE. CIRRUS SHOULD ARRIVE THIS
AFTERNOON WITH CLOUDS INCREASING OVERNIGHT TONIGHT AS A WEAK FRONT
MOVES OVER WESTERN WA. A FEW AREAS OF LOW CLOUDS WITH PATCHY DRIZZLE
ARE POSSIBLE SAT AS THE MARINE AIR DEEPENS OVER WRN WA. 19

KSEA...LIGHT NLY BREEZE AND CLEAR SKIES...HIGH CLOUDS ARRIVE THIS
AFTERNOON...MID LEVEL CLOUDS TONIGHT.

&&

.MARINE...STRONGER ONSHORE FLOW WILL DEVELOP LATER TODAY AS A WEAK
FRONT APPROACHES. THE FRONT WILL BREAK UP OVER WRN WA SAT...WITH
MODERATE ONSHORE FLOW PERSISTING THROUGH THE WEEKEND WITH HIGH PRES
OFFSHORE AND LOW PRES INLAND.

&&

.SEW WATCHES/WARNINGS/ADVISORIES...
WA...NONE.
PZ...SMALL CRAFT ADVISORY STRAIT LATE THIS AFTERNOON AND TNGT.

WWW.WEATHER.GOV/SEATTLE

The office that day

Everything else NWS Seattle, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 2:32 AM PDTSmall Craft AdvisorySEW24 hr

Nearby

Gale Warnings in Washington, 2011Every gale warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.